Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 8, NWS Wichita, KS

May 17, 1999Sedgwick County, Kansas

NWS Wichita, KS issued this flash flood warning at May 17, 1999, 2:56 PM CDT for Sedgwick County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 1999, 2:56 PM CDT (19:56 UTC)
Expired
May 17, 1999, 9:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 172007
FFWICT
KSC173-180200-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
256 PM CDT MON MAY 17 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
EFFECTIVE UNTIL 900 PM CDT MONDAY EVENING FOR PEOPLE IN THE FOLLOWING
COUNTY

IN SOUTH CENTRAL KANSAS
     WESTERN SEDGWICK

A FLOOD WARNING HAS BEEN ISSUED ALONG THE COWSKIN CREEK AND ITS 
TRIBUTARIES IN SEDGWICK COUNTY.  HEAVY RAINS SUNDAY NIGHT AND EARLY 
MONDAY MORNING DROPPED 3-6 INCHES OF RAINFALL ON THE UPPER REACHES 
OF THE COWSKIN BASIN.  THE RESULT OF THIS RAINFALL HAS BEEN A SLOW 
BUT PERSISTENT RISE IN LEVELS ALONG THE CREEK THROUGHOUT THE DAY.  
THE COWSKIN AND CALFSKIN CREEKS ARE STILL EXPECTED TO SLOWLY RISE 
THROUGH THIS EVENING ACROSS SEDGWICK COUNTY AND WESTERN PARTS OF 
WICHITA...AS UPSTREAM FIELDS AND STREAMS CONTINUE TO DRAIN INTO THE 
BASIN.  RISING WATER AND WATER OVER ROADS IS STILL LIKELY TO BE A 
PROBLEM INTO TONIGHT...AND SOME LOW LYING RESIDENTIAL PROPERTIES MAY 
ALSO BE AT RISK OF FLOODING.  NO ADDITIONAL RAINFALL IS FORECAST FOR 
THE NEXT SEVERAL DAYS.

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
RIVER RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED. BUT ALL
INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS IMMEDIATELY.

BAKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:40 PM CDT, 16 minutes earlier.

Area forecast discussion, May 17, 2:40 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
240 PM CDT MON MAY 17 1999

MAIN PROBLEM WITH THIS PACKAGE WILL BE TEMPERATURES THROUGHOUT AND
PRECIPITATION CHANCES IN THE EXTENDED.

HIGH PRESSURE WILL FILL IN THE PLAINS THIS EVENING AND BRING DRIER
AIR TO THE REGION.  THIS SHOULD CLEAR THE SKIES AND WEAKEN THE WINDS
ACROSS THE WESTERN TWO THIRDS OF THE CWA.  THE CLOUDS MAY HANG ON A
BIT LONGER IN THE SOUTHEAST SECTIONS.

ON TUESDAY...THE HIGH PRESSURE WILL BEGIN TO MOVE EAST AND ALLOW FOR
SOME RETURN FLOW IN THE WESTERN SECTIONS.  THE H8 TEMPERATURES ARE
AROUND 14C...SO I WILL TRIM A FEW DEGREES OF OFF THE FWC VALUES. I
AM EXPECTING SOME FAIR WEATHER CUMULUS TO DEVELOP...BUT NOTHING
DRASTIC.

AS THE MOISTURE INCREASES ON WEDNESDAY...THE CLOUD COVER MAY BECOME
A BIT MORE ABUNDANT...PARTLY CLOUDY SEEMS REASONABLE.  THE H8
TEMPERATURES WARM TO AROUND 16C...SO NEAR 80 SHOULD BE A GOOD CALL.

EXTENDED...
BOUNDARY WILL STRETCH ALONG THE LEE SIDE OF THE ROCKIES AND MAY FIRE
A FEW THUNDERSTORMS IN THE WESTERN SECTIONS OF THE STATE WEDNESDAY
NIGHT.  THESE STORMS COULD TRAVERSE INTO THE WESTERN SECTIONS OF OUR
CWA WEDNESDAY NIGHT AND THURSDAY MORNING.  AS THE BOUNDARY MOVES
EAST THURSDAY...STORMS MAY FIRE ACROSS ALL OF THE CWA.  WITH THE
BOUNDARY EAST OF THE AREA ON FRIDAY...NO PRECIPITATION WILL BE
MENTIONED.

NUMBERS TO FOLLOW LATER.

CHANCE

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:07 PM CDTTornado WarningICTKingman53 min
May 16, 7:26 PM CDTTornado WarningICTMarion64 min
May 16, 7:40 PM CDTSevere Thunderstorm WarningICTSedgwick65 min
May 16, 7:55 PM CDTSevere Thunderstorm WarningICTKingman, Reno65 min
May 16, 8:40 PM CDTSevere Thunderstorm WarningICTSedgwick65 min
May 16, 8:42 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion63 min
May 16, 8:55 PM CDTSevere Thunderstorm WarningICTKingman65 min
May 16, 9:57 PM CDTSevere Thunderstorm WarningICTKingman63 min
May 16, 10:09 PM CDTSevere Thunderstorm WarningICTSedgwick66 min
May 16, 10:45 PM CDTFlash Flood WarningICTSedgwick3 hr
May 16, 11:44 PM CDTSevere Thunderstorm WarningICTBarton61 min
May 17, 12:08 AM CDTSevere Thunderstorm WarningICTSaline67 min
May 17, 12:21 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice54 min
May 17, 12:33 AM CDTFlash Flood WarningICTSedgwick6 hr
May 17, 12:56 AM CDTSevere Thunderstorm WarningICTMontgomery64 min
May 17, 12:58 AM CDTSevere Thunderstorm WarningICTMcPherson62 min
May 17, 1:07 AM CDTSevere Thunderstorm WarningICTEllsworth, Saline68 min
May 17, 1:35 AM CDTSevere Thunderstorm WarningICTAllen, Labette, Neosho55 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.